Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 293, NWS Omaha, NE

June 24, 2008Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2008, 3:59 PM CDT for Otoe County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2008, 3:59 PM CDT (20:59 UTC)
Expired
Jun 24, 2008, 4:35 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Otoe County, NE

The radar

The Omaha radar (KOAX), 77 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:13 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 24, 3:13 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
313 PM CDT TUE JUN 24 2008

.DISCUSSION...
DISTINCT MCV APPEARING IN SAT IMAGERY/RADAR LOOP IS AIDING TSRA
DEVELOPMENT IN SERN NEB TODAY.  SUBJECTIVE 12Z UPPER AIR ANALYSIS
INDICATED WAVY ZONAL FLOW...WITH SHORTWAVE EVIDENT ACROSS ERN
NEB/CTRL KS/WRN OK/TX PANHANDLE...AND ANOTHER UPSTREAM IN SRN AB/WRN
MT/NRN ID.  850MB LOW WAS DIGGING INTO SRN NV...WITH BROAD MOISTURE
AXIS ACROSS MUCH OF THE PLAINS.  RICHER MOISTURE /12C+/ WAS LIMITED
TO S CTRL TX AND NEAR KABR...AS WELL AS NEAR THE LOWER MS RIVER
VALLEY.  MCV THAT DEVELOPED IN WAKE OF MORNING MCS HAS MOVED INTO
SWRN CWA...WITH TSRA DEVELOPING JUST AHEAD.  SOME SUN IN SERN NEB
HAS ALLOWED DESTABILIZATION TODAY AS TEMPS HAVE REACHED THE UPPER
70S WITH DEWPOINTS NEAR 70.

MAIN FORECAST CONCERNS WILL BE WITH CONVECTION THIS EVNG...THEN CHCS
FOR CONVECTION THROUGH FRI.  RUC ANALYSIS INDICATES MLCAPE AROUND
1500 J/KG IN SERN NEB WITH NO CIN LIFT...WITH EFFECTIVE BULK SHEAR
AROUND 30-35KT.  APPEARS TO BE JUST ENOUGH SHEAR/INSTABILITY TO
ALLOW ORGANIZED SURFACE-BASED CONVECTION WITH HAIL/WIND POTENTIAL.
EXPECT ACTIVITY TO BE SUPPRESSED IN SUBSIDENT REGION BEHIND
MCV...THUS TSRA POTENTIAL SHOULD DIMINISH LATER THIS EVENING FOR THE
REST OF THE NIGHT.  SHOULD SEE TSRA DEVELOPMENT TONIGHT IN SD AS
SHORTWAVE MOVES ACROSS THE NRN PLAINS...BUT APPEARS THAT FORCING
WILL REMAIN N OF THE CWA.

MODELS AGREE IN DEVELOPING SFC LOW TMRW ACROSS WRN KS/ERN CO AS
UPPER WAVE DIGS INTO NRN ROCKIES...WITH WARM FRONT SOLIDIFYING
SOMEWHERE ACROSS NRN NEB/SRN SD.  THAT SHOULD PROVIDE A FOCUS FOR
TSRA DEVELOPMENT TMRW AFTN/EVNG AS INSTABILITY BUILDS.  DEEP-LAYER
SHEAR IS STILL RELATIVELY WEAK IN THE WARM SECTOR BUT SHOULD BE
MARGINALLY ENOUGH NEAR/NORTH OF THE WARM FRONT TO SUPPORT ORGANIZED
CONVECTION AGAIN...WITH RISKS OF HAIL/WINDS.  BETTER SUPPORT FOR
CONVECTION ARRIVES ON THURS AS WARM FRONT STALLS ACROSS THE
AREA...WITH SRLY FLOW AT 850MB POINTING INTO THE FRONT AND SHORTWAVE
MOVING ACROSS THE CTRL PLAINS.  EXPECT EXACT LOCATION OF FRONT WILL
DEPEND STRONGLY ON EFFECTS OF CONVECTION WED/WED NT...THUS DID NOT
HIT ANY PARTICULAR AREA TOO HARD WITH POPS...BUT CERTAINLY POTENTIAL
IS THERE FOR HEAVY RAIN THREAT WITH TRAINING THUNDERSTORMS ALONG
BDRY.  HEAVY RAIN/FLOOD THREAT WILL BE ENHANCED IF FRONTAL POSITION
IS CLOSE TO TRACK OF TSRA ON WED/WED NT AS WELL.  TEMPS IN THE WARM
SECTOR BOTH WED AND THURS WILL CLIMB TO NEAR 90/LOWER 90S WITH SRLY
FLOW AND DECENT HEATING.

COLD FRONT WILL WORK THROUGH ERN NEB/WRN IA ON FRI AS NRN STREAM
UPPER TROUGH DROPS OUT OF CANADA...KICKING SFC LOW EWD TOWARD THE GT
LAKES/MS RIVER VALLEY.  MADE FEW CHANGES TO DEPICTION FOR FRI WITH
UNCERTAINTY ON POSITION OF COLD FRONT AFFECTING PRECIP POTENTIAL AS
WELL AS TEMPS.  NOT A STRONG COLD PUSH BEHIND THE FRONT...BUT
CANADIAN AIRMASS SHOULD BE ENOUGH TO PUSH TEMPS BACK TO NEAR CLIMO
FOR THE WEEKEND.  SFC HIGH AND UPPER RIDGE BUILDING IN ON SAT/SUN
SHOULD ALLOW A PLEASANT WEEKEND.  RIDGE BEGINS TO BREAK DOWN EARLY
NEXT WEEK WITH RIDGE-RIDING WAVES BRINGING ACTIVE WEATHER TO THE
CTRL PLAINS AGAIN.  TIMING THESE WAVES IS TOUGH AT LONG RANGE...BUT
DID INCLUDE SCHC POPS FOR TUES AS MOISTURE RETURNS AND RIDGE WEAKENS.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 25/18Z.

WEAK WRMFNT EXTENDED FROM CNTRL MO THRU NRN KS. UPPER DISTURBANCE
OVER ERN NEB KICKING OFF SCT +TSRA AFFECTING KOMA/KLNK. EXPECT
ACTIVITY WILL BE FADING AFTER 00-03Z. THRU THEN...OCCASIONAL MVFR
CONDITIONS SHOULD BE EXPECTED AT KOMA/KLNK. AFT 06Z...SMALL CHANCE
FOR TS REDEVELOPMENT OVER SE NEB 00Z-06Z. AFTER 06Z...OTLK IS VFR
THRU THE REST OF THE PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/DEE
Hazardous weather outlook, Jun 24, 11:51 AM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1151 AM CDT TUE JUN 24 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-242300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1151 AM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY FOR AREAS ALONG AND
SOUTH OF THE INTERSTATE 80 CORRIDOR THROUGH TONIGHT. A WARM FRONT
ACROSS NORTHERN KANSAS WILL BE THE FOCUS FOR ADDTIONAL THUNDERSTORM
ACTIVITY. A FEW STORMS MAY EVEN CONTAIN LARGE HAIL AND DAMAGING
WINDS MAINLY DURING THE EVENING HOURS...ALONG WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO
FRIDAY AS A SERIES OF WEAK UPPER LEVEL SYSTEMS MOVE ACROSS THE
REGION. SOME OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA THIS EVENING.

DEE

In the hours before

Local storm report, Jun 24, 1:43 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
143 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       2 W WATERLOO            41.29N 96.32W
06/24/2008  M2.10 INCH       DOUGLAS            NE   TRAINED SPOTTER

            2.10 INCHES FELL BETWEEN 1215 PM AND 115 PM CDT.

&&

KURTZ
Local storm report, Jun 24, 3:01 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
301 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             8 ESE FAIRBURY          40.10N 97.04W
06/24/2008  M1.00 INCH       JEFFERSON          NE   EMERGENCY MNGR

            NICKEL TO QUARTER SIZE HAIL COVERING GROUND.

&&

JKURTZ
Local storm report, Jun 24, 3:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
328 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             DILLER                  40.11N 96.94W
06/24/2008  E0.88 INCH       JEFFERSON          NE   TRAINED SPOTTER

&&

KURTZ
Local storm report, Jun 24, 3:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
344 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     5 SE JANSEN             40.13N 97.02W
06/24/2008                   JEFFERSON          NE   EMERGENCY MNGR

            SEVERAL TREES DOWN IN ROCK CREEK STATE HISTORICAL PARK.

&&

MAYES

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:10 AM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward50 min
Jun 24, 4:36 AM CDTSevere Thunderstorm WarningOAXLancaster39 min
Jun 24, 5:00 AM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline30 min
Jun 24, 5:30 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe45 min
Jun 24, 8:14 AM CDTAreal Flood AdvisoryOAXSeward6 hr
Jun 24, 1:26 PM CDTAreal Flood AdvisoryOAXDouglas2 hr
Jun 24, 1:43 PM CDTFlash Flood WarningOAXSaunders93 min
Jun 24, 2:31 PM CDTSevere Thunderstorm WarningOAXJefferson29 min
Jun 24, 2:59 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.